Buckling of Open Cylindrical Shells

by Kuang-Han Chu,
G. Krishnamoorthy,

Serial Information: Journal of the Engineering Mechanics Division, 1967, Vol. 93, Issue 2, Pg. 177-206

Document Type: Journal Paper


The buckling of cylindrical shells with free longitudinal edges subjected to uniform axial compression is examined. The solutions are based on the simplified elastic equations of the small deflection theory known as the Donnell's equations. Results obtained were presented in a number of charts. It was found that in the practical range of thin shell structures, the critical buckling stress of a cylindrical shell may be 1/10, 1/100, or 1/1000 of the buckling value of a corresponding cylindrical tube with the same radius, R, thickness, t, and length L, as the ratio of t/R decreases and the ratio of L/R increases. Although the small deflection theory may give buckling stresses higher than the actual buckling values, it will serve the purpose of establishing the upper bounds of the buckling loads. The study of shells with free longitudinal edges and subjected to uniform axial compression may be regarded as an initial step for studying shell roofs with edge beams and subjected to longitudinal membrane stresses varying from compression to tension.

Subject Headings: Compression | Buckling | Cylindrical shells | Displacement (mechanics) | Elastic analysis | Tensile structures | Tubes (structure) | Professional societies

Services: Buy this book/Buy this article


Return to search